I injured my knee doing Yoga and playing Badminton. The MRI showed a torn cartilage, but the surgeon did not agree and thinks it is a MCL strain or sprain. He recommended a cortisone shot and PT. I had the cortisone injection. Within hours my knee swelled tremendously and I was not able to move it out of the position, nor walk, I had to use crutches and have my husband help move my leg to change position. It was tremendously painful! I called the Doctor's office and they told me it was a Cortisone Flare and would subside in 24-48 hours. That was over 72 hours ago. I also had extreme nausea and my face was flushed. This morning my face is less flushed, the nausea is less and I can walk without crutches, but the knee remains red, hot and swollen, although improving.
Last Fall I had my thumb injected with cortisone for arthritis and/or Dequervains tenosynovitis. The area around the injection site has tissue loss and is now white. But, the pain is gone.
I have Celiac Disease and 4 years ago I was on 80 mg of Prednisone for over 8 months. I had a difficult time getting off the Prednisone, requiring a total of 12 months of treatment to get the Colitis under control.
My question is this. I told the Orthopedic Surgeon about both of these occurances with cortisone. He didn't feel I would have a problem with cortisone injected into the joint, so I had the injection. Although the Flare is not all that uncommon, the intensity and duration of my reaction is out of the "norm". The Doctor on call last night used the phrase "very strong Systemic reaction". Should I be concerned about taking Cortisone in any form in the future? I also have Chronic Gastritis and a history of peptic ulcers, so I cannot take NSAIDs or anti-inflammatory meds by mouth. Which is why I had both cortisone injections. I am a very active person, eat very well, and I am not overweight. I do not smoke or take drugs. I do drink socially.
An update. It has been over a week since the cortisone injection. My knee is no longer continuously swollen, but no improvement from prior to the injection. I started Physical Therapy five days ago. It still swells when I am mobile and active.
My situation and reaction is so similar to yours, however I have not been on prednisone or any other oral steroid. I had cortisone injections in both knees at the same time. One had a slight reaction but was great by the second day. The other was extreme like in your case. I have a very high pain threshold but the pain was so intense that my family and I gave great consideration to going to the ER. I experienced swelling, pain and lack of mobility. The worse thing was trying to use the toilet; I could not bend my knee to lower my body! It has been over a month now and I am still recovering. My knee never lost all the swelling and pain increases with even mild activity; sitting with knee bent 90 degrees and driving (even getting in and out of the car) are everyday challenges. I am now going through physical therapy and pray this works. I have been told several things such as cortisone flare, bursitis, broken blood vessels or damage to the tendon but no conformation on any of these. My knee is seriously worse now than before the injections.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.